Share this article

print logo

Cheektowaga police issue warning about heroin after string of overdoses

When a drug user has overdosed, the regular rules of policing are set aside in favor of saving lives. A call for help will not end in an arrest when a person needs medical help – either an emergency antidote or transport to a hospital.

Those calls saved five lives in Cheektowaga in less than two weeks.

Assistant Police Chief James J. Speyer Jr. said that the state’s Good Samaritan 911 Law applies when bystanders report drug overdoses. “The law says you can’t arrest them for being there. It’s to encourage people to call for help if they suspect an overdose,” Speyer said.

He also said that while officers are obligated to confiscate any illegal materials that are visible when they are called, they do not search the premises or any people who are trying to help the victim. (The law, enacted in 2011, does not protect people if it is obvious that a larger crime is involved.)

“There is an understanding that heroin use is an addiction,” he said.

A case in point: Police were called to an Edmund Street home the evening of Feb. 28 to help a 25-year-old man who was unconscious and not breathing. Sgts. John J. Wanat and Jeffrey D. Schmidt administered Narcan to the man, who began breathing and was taken to Erie County Medical Center.

Forty-five minutes later, the officers were called back to the same address for a 25-year-old woman who also overdosed – apparently in an effort to “calm down” after her boyfriend was saved. Officers again administered Narcan and revived the woman.

Two days later, they were back at the same house, where the same man had overdosed again. He was saved a second time.

There also were calls to three other addresses. On March 4, a 24-year-old man on Zoerb Avenue overdosed. Police said this man snorted heroin and was revived by Rural/Metro Medical Services medics, who administered Narcan.

Police used Narcan again last Friday to save a 25-year-old man at a Lehigh Street residence.

And a 21-year-old man who overdosed Tuesday was treated at ECMC. He did not require Narcan.

Speyer said the police want all residents to know that there will be no adverse legal consequences for reporting an overdose and that time is of the essence. “We can be there in minutes,” he said.

Since the beginning of the year, at least 15 people have died in the Buffalo area from overdoses of heroin and heroin mixed with fentanyl, according to the federal Drug Enforcement Administration office in Buffalo. Health officials point out that Narcan is not as effective in countering the effects of heroin when fentanyl also is in the mix.

They have been hampered in getting the drug off the street because, Speyer said, once victims have been revived, they generally are not willing to offer up information about their source of the drugs. “They will not reveal anything,” he said. “Most people don’t understand this, but Narcan immediately stops their high, and the effects of the drug. They come to, and some become argumentative or combative.”

Anyone suspecting an overdose should call 911.

email: mmiller@buffnews.com